New York, 2011

Winter Storm in New York, February 20 to 21, 2011

February 20 to 21, 2011 · NWS BGM · 2 events in 2 counties and zones

An area of low pressure tracked across the central United States and into |the Ohio Valley during the early morning hours of February 21st. Snow associated |with a warm frontal boundary stretched across the Ohio Valley into the Mid-Atlantic |moved into northeast Pennsylvania and portions of the Finger Lakes of Upstate New |York late on the evening of February 20th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An area of low pressure tracked across the central United States and into |the Ohio Valley during the early morning hours of February 21st. Snow associated |with a warm frontal boundary stretched across the Ohio Valley into the Mid-Atlantic |moved into northeast Pennsylvania and portions of the Finger Lakes of Upstate New |York late on the evening of February 20th. Widespread snowfall amounts of 7-9 |inches fell across the area, with up to 11 inches of snow over far western Bradford |County in northeast Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 20, 9:29 PM EST, 31 minutes earlier.

Area forecast discussion, Feb 20, 9:29 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
929 PM EST SUN FEB 20 2011

.SYNOPSIS...
A WELL ADVERTISED STORM SYSTEM CURRENTLY OVER THE MIDWEST WILL
QUICKLY MOVE EAST AND BEGIN PASSING TO THE SOUTH TONIGHT. AS THIS
FEATURE APPROACHES...SNOW WILL OVERSPREAD THE AREA SHORTLY AFTER
NIGHTFALL. SNOW...OCCASIONALLY HEAVY AT TIMES...IS EXPECTED ACROSS
MUCH OF NORTHEASTERN PENNSYLVANIA AND PORTIONS OF THE SOUTHERN
TIER OF NEW YORK STATE. FURTHER NORTH...EXPECT LIGHT TO MODERATE
SNOWFALL ACCUMULATIONS ACROSS THE FINGER LAKES AND THE
SUSQUEHANNA VALLEY REGIONS. SNOW WILL BEGIN TO TAPPER OFF MONDAY
MORNING AS THE STORM SYSTEM EXITS TO THE EAST.

&&

.NEAR TERM /THROUGH MONDAY/...
UPDATED AT 9 PM... REGIONAL RADAR LOOPS/SFC OBS SHOW THE LEADING
EDGE OF PCPN APPROACHING OUR WRN ZONES AS OF THIS WRITING...ABOUT
ON SCHEDULE. SNOW SHOULD OVERSPREAD THE FCST AREA...FROM W TO
E...THROUGH 05Z.

18Z GFS/NAM RUNS ARE VERY MUCH IN SYNC WITH THE 12Z RUNS...SO
LITTLE CHANGE IN THE FORECAST PHILOSOPHY FROM EARLIER (REFER TO
PREVIOUS DISCUSSION BELOW). SOME INTERESTING THINGS TO NOTE
UPSTREAM EARLY THIS EVENING...FIRSTLY...THE CHARACTER OF THE RADAR
ECHOES OVER LWR MI/LK MI (QUITE CELLULAR/CONVECTIVE LOOKING)...AND
ALSO THE REPORTS OF THUNDER-SNOW NEAR DETROIT. THE 00Z DETROIT
SOUNDING SHOWED WHAT ALMOST LOOKS LIKE AN ABSOLUTE MOIST UNSTABLE
LAYER (MAUL) FROM 600-500 MB. AS THIS ENVIRONMENT TRANSLATES EWD
LATER TONIGHT...THE PROSPECTS FOR SOME LOCALIZED +SN BANDS WITHIN
THE LARGER PCPN SHIELD WOULD SEEM LIKE A DISTINCT POSSIBILITY.
MODEL CROSS-SXNS FROM 06-12Z ACROSS NE PA/CNTRL NY SHOW A NICE
BURST OF NEG EPV...JUST PRIOR TO THE BEST FGEN FORCING/SLOPED
ASCENT (A NICE RECIPE FOR BANDED HEAVY SNOWFALL). IT WOULD APPEAR
THE COMBINATION OF THIS GOOD FRONTAL-SCALE FORCING/STG ISEN
LIFT...IS PEGGED TO CROSS THE TWIN TIERS FROM ABOUT
08-12Z...PERHAPS SLIGHTLY DROPPING ESEWD INTO THE WYO/LACK
VALLEYS. THE LATEST HRRR SIMULATED REFLECTIVITY IMAGES DURING THIS
TIME FRAME ALSO SEEM TO SUPPORT SUCH A SCENARIO.

BOTTOM LINE...OUR WARNINGS FROM KELM ESEWD INTO THE NRN TIER OF PA
LOOK JUST FINE. THE MAIN LIMITING FACTOR WOULD APPEAR TO BE SPEED
OF MOVEMENT OF THIS SYSTEM...WITH THE HRRR ALSO SHOWING A RAPID
EXIT OF PCPN FROM 12-15Z. HOWEVER...THE LIKELIHOOD OF INTENSE
SNOWFALL RATES PRIOR TO THIS...MAY OVERCOME RELATIVELY SHORT
DURATIONS (3-6 HR).

...EARLIER DISCUSSION BELOW...

YET ANOTHER ROUND OF WINTER WX EXPECTED ACROSS THE AREA DURING
THE NEAR TERM. LATEST MSAS SFC ANALYSIS PLACES MAIN SFC LOW OF
INTEREST ACROSS FAR SOUTHWESTERN IA. MEANWHILE...A WARM FRONT
ATTACHED TO THIS FEATURE EXTENDS EAST ACROSS THE MIDWEST AND
CENTRAL OHIO VALLEY. WITH TIME THIS EVENING...THE SFC LOW WILL
RAPIDLY MOVE EAST...BEFORE MOVING JUST NORTH OF THE PA/MD STATE
LINE OVERNIGHT INTO MON MORNING. 12Z MODELS HAVE COME IN WITH MUCH
BETTER AGREEMENT WITH EXPECTED SFC LOW TRACK...WITH ALL NOW
FAVORING A FURTHER SOUTHWARD AND ULTIMATELY COOLER SOLUTION.
INSPECTION OF SEVERAL AWIPS FORECAST SOUNDINGS ALONG WITH GFS/NAM
BUFR FORECAST PROFILES SUGGEST ENOUGH COLD AIR WILL BE IN PLACE
ALOFT TO KEEP P-TYPE ALL SN ACROSS THE CWA. AS THE SYSTEM
NEARS...EXPECT SN TO BEGIN WORKING INTO FAR WESTERN ZONES BETWEEN
01-02 Z...BEFORE GRADUALLY OVERSPREADING THE REMAINDER OF THE AREA
BY 04-05 Z. DESPITE THE SYSTEM/S FAST MOVEMENT...FAVORABLE FORCING
WILL EXIST FOR HEAVY SNOW POTENTIAL AS THE APPROACHING WARM FRONT
WILL REMAIN SOUTH OF THE REGION. INCREASING SOUTHERLY FLOW ALONG
THE 295K THETA SFC WILL SUPPORT DECENT ISENTROPIC ASCENT WHICH
COMBINED WITH THE DIRECT THERMAL CIRCULATION OF A STRONG
FRONTOGENESIS MAX LOCATED WITHIN THE H85-70 LAYER WILL SET THE
STAGE FOR POTENTIALLY HEAVY SNOWFALL ACROSS PORTIONS OF THE AREA.
NAM CROSS SECTIONS TAKEN FROM SOUTHERN LAKE ONTARIO DIRECTLY SOUTH
TO NEAR STATE COLLEGE SHOW THE "CLASSIC" SLOPPING REGION OF MID-
LEVEL FRONTOGENESIS...WITH AN OMEGA COUPLET OF NEAR 20
MICROBARS/SEC LOCATED WITHIN THE DENDRITIC GROWTH ZONE. BASED ON
THIS CROSS SECTION...MAX FORCING WILL LIE FROM THE MID SOUTHERN
TIER SOUTH THROUGH NORTHEAST PA. LOCAL WRF IN CONJUNCTION WITH
OTHER HIGH RES MODELS SHOW HIGHEST QPF AXIS SLIDING SOUTHEAST FROM
THE WESTERN SOUTHERN TIER...INTO THE NORTHERN TIER OF PA AND
POINTS SOUTH OVERNIGHT. ALL OPERATIONAL MODELS (DESPITE INHERIT
RESOLUTION DIFFERENCES) SHOW A SIMILAR SCENARIO WITH THE GFS
INDICATING QPF VALUES OF NEAR 1" ACROSS THE ABOVE MENTIONED
LOCATIONS. SNOW TO LIQUID RATIOS ARE A LITTLE TRICKY BASED ON
EXPECTED WARM AIR ADVECTION ALOFT...HOWEVER WITH SFC LOW NOW
EXPECTED TO REMAIN FAR ENOUGH SOUTH TO SUPPORT ALL SN...FEEL
SLIGHTLY HIGHER RATIOS ARE LIKELY OVERNIGHT. HIGHER RATIONS
COMBINED WITH FAIRLY HIGH QPF VALUES SHOULD SUPPORT WARNING LEVEL
SNOWFALLS FROM STEUBEN COUNTY...SOUTHEAST THROUGH THE CENTRAL
SOUTHERN TIER AND THE REMAINDER OF NE PA. THAT SAID...HAVE GONE
WITH A WARNING FOR THESE AREAS BEGINNING AT 03Z THIS EVENING.
FURTHER NORTH...AREAS WILL BE DISPLACED FROM BEST MID-LEVEL
FORCING HOWEVER ADVISORY LEVEL SNOW AMOUNTS APPEAR LIKELY FOR THE
REMAINDER OF THE SOUTHERN TIER AND FINGER LAKES REGIONS. THE ONLY
AREA THAT LOOKS AS IF SNOWFALL AMOUNTS WILL REMAIN BELOW ADVISORY
CRITERIA WILL BE ONEIDA COUNTY...AND WILL GO WITH NO HEADLINES FOR
NOW.

ALL TOLD...7 TO 10 INCHES OF SNOW WILL BE POSSIBLE UNDER THE
HEAVIEST BAND. FURTHER NORTH...A SOLID 4 TO 7 INCHES APPEARS
LIKELY FOR THE FINGER LAKES AND EASTERN SOUTHERN TIER. ACROSS THE
WESTERN MOHAWK VALLEY AND NORTHERN SUSQUEHANNA VALLEY REGIONS...AM
EXPECTING 3 TO 5 INCHES WITH ONLY 2 TO 4 INCHES ACROSS ONEIDA
COUNTY.

BY 15Z MON...SFC LOW SHOULD BE EXITING TOWARDS OUR SOUTHEAST WHICH
WILL ALLOW FOR SNOW COMING TO AN END FROM WEST TO EAST. AFTER THIS
FEATURE/S DEPARTURE...NORTHERLY TO NORTHEASTERLY FLOW WILL PREVAIL
ACROSS THE REGION WHICH SHOULD RESULT IN MOSTLY DRY CONDITIONS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
LINGERING SFC TROUGH EXTENDING WEST ACROSS THE MID-ATLANTIC WILL
PROVIDE ANOTHER ACTIVE CORRIDOR FOR THE NEXT SFC WAVE TO TRAVEL ON
AS EARLY AS MON NGT. MODELS STILL HAVING A DIFFICULT TIME WITH
REGARDS TO JUST HOW FAR NORTH THE PRECIP SHIED WILL EXTEND AS THE
LOW PASSES TO OUR SOUTH. HAVE FOLLOWED HPC/S LEAD WHICH KEEPS ANY
APPRECIABLE QPF JUST SOUTH OF THE CWA FOR NOW. HIGH PRESSURE TO
QUICKLY BUILD INTO THE AREA ON TUE WHICH WILL SUPPORT CHILLY TEMPS
AS SFC RIDGING EXTENDS SOUTH FROM SOUTHERN CANADA. SOME PLACES MAY
STRUGGLE TO MAKE IT OUT OF THE UPPER TEENS AS NORTHERLY FLOW
PREVAILS.

TUESDAY NGT AND WEDNESDAY...HIGH PRESSURE AT LOW-LEVELS WITH RDGING
ALOFT BUILDS ACRS NY AND PA WITH A RESPITE FROM THE ACTIVE WX
PATTERN WE ARE. FOLLOWED A BLEND OF THE MAV AND MET GUIDC FOR TEMPS
COUPLED WITH COLLABORATION WITH OUR NEIGHBORS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
QUIET CONDITIONS FORESEEN AT THE START OF THE PERIOD...WITH HIGH
PRESSURE SLIDING OFF THE EAST COAST WED NIGHT INTO THU.

FOR THE REST OF THE EXTENDED TIME FRAME...THE WX SHOULD BE A BIT
MORE ACTIVE...AS SRN STREAM DISTURBANCES RIDE NEWD FROM THE SRN
ROCKIES/SRN PLAINS STATES. HOWEVER...MODEL SPREAD REMAINS FAIRLY
LARGE BETWEEN THE EURO/GFS...WITH REGARDS TO THE TRACK OF PARTICULAR
SFC WAVES (FARTHER NW THROUGH NY/PA (EC SCENARIO)...OR MORE
SUPPRESSED THROUGH THE MID-ATLANTIC (GFS SCENARIO)). THE FIRST OF
SUCH WAVES IS EXPECTED TO IMPACT THE REGION LATE THU NIGHT AND
FRI...FOLLOWED BY THE NEXT SHOT OF PCPN LATER NEXT WEEKEND. FOR
NOW...WE'VE CONTINUED WITH THE IDEA OF A MIXED BAG OF PCPN THU
NIGHT/FRI. THE LATTER SYSTEM ON SUN MAY BE SOMEWHAT COLDER...SO
WE'VE SIMPLY INDICATED THE CHANCE OF SNOW AT THIS JUNCTURE.

IN BETWEEN THE AFOREMENTIONED SYSTEMS...SOME SHSN/FLURRIES FRI
NIGHT...SHOULD GIVE WAY TO MOSTLY DRY WX ON SAT.

TEMPS SHOULD BE CLOSE TO SEASONAL NORMS FOR LATE FEB (HIGHS IN THE
30S TO NEAR 40...AND LOWS IN THE TEENS/20S).

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
IFR SNOWS WILL SPREAD RAPIDLY ACRS TAF SITES BTWN 2Z AND 5Z. I
EXPECT LIFR ALL TAF SITES BTWN 05Z AND 10Z...WITH VLIFR 05Z-10Z
KAVP AND KELM. CONDITIONS WILL RAPIDLY IMPROVE BTWN 12Z AND 15Z TO
VFR ALL TAF SITES AND SNOWS WIND DOWN QUICKLY. I EXPECT VFR MON PM
UNDER SC AT FIRST...THEN CI LATER IN THE DAY.

LIGHT WINDS WILL BECOME EAST ARND 4-5 KNOTS 03Z-09Z...THEN A NORTH
WIND UP TO 10 KNOTS WILL DVLP BY MON PM.

OUTLOOK...

MON NGT...VFR...PSBL MVFR SN BR AT KAVP.

TUE...VFR

WED...VFR

THU...VFR CHC FOR MVFR SHSN.

FRI...MVFR-IFR IN SN/IP/FZRA AND BR/FG.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING UNTIL 10 AM EST MONDAY FOR PAZ038>040-043-
     044-047-048-072.
NY...WINTER STORM WARNING UNTIL 10 AM EST MONDAY FOR NYZ022>024-055.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST MONDAY FOR NYZ015>018-
     025-036-044>046-056-057-062.

&&

SYNOPSIS...DGM
NEAR TERM...CMG/MLJ
SHORT TERM...CMG/DJN
LONG TERM...MLJ
AVIATION...DJN
Hazardous weather outlook, Feb 20, 3:00 PM EST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EST SUN FEB 20 2011

NYZ015>018-025-036-044>046-056-057-062-212000-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-TOMPKINS-MADISON-CORTLAND-
CHENANGO-OTSEGO-BROOME-DELAWARE-SULLIVAN-
300 PM EST SUN FEB 20 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
SOUTHEASTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ009-037-212000-
NORTHERN ONEIDA-SOUTHERN ONEIDA-
300 PM EST SUN FEB 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ022>024-055-PAZ038>040-043-044-047-048-072-212000-
STEUBEN-SCHUYLER-CHEMUNG-TIOGA-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
300 PM EST SUN FEB 20 2011

...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Chemung

When
February 20, 10:00 PM EST to February 21, 10:00 AM EST
Where
Chemung forecast zone
Reported by
Trained Spotter
Coordinates
42.141, -76.760 (the zone’s center; the record gives no point)

Snowfall totals across the county ranged from 5 to 8 inches.

Winter Storm, Steuben

When
February 20, 10:00 PM EST to February 21, 10:00 AM EST
Where
Steuben forecast zone
Reported by
Trained Spotter
Coordinates
42.268, -77.384 (the zone’s center; the record gives no point)

Snowfall totals across the county ranged from 4 to 10 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285398, 285400.